Stopping aspirin therapy triples stroke risk
Posted on Aug. 19, 2005, 6:13 a.m. in Stroke
NEW YORK (Reuters Health) - For the many people who take aspirin regularly to thin the blood because they're at high risk for having a heart attack, stopping aspirin abruptly endangers more than the heart. Doing so more than triples the likelihood of having of a stroke or TIA (commonly called a mini-stroke), new research indicates.
"These results highlight the importance of aspirin therapy compliance ... particularly for those with coronary heart disease," Dr. Julien Bogousslavsky, from Vaudois University Hospital Center in Lausanne, Switzerland, and colleagues note in the Archives of Neurology.
Regular users of aspirin are also sometimes advised to discontinue if they are going to have surgery, because of possible prolonged bleeding, or because of drug interactions and various medical conditions -- yet, little is known about the effect of stopping aspirin therapy on stroke risk.
To investigate, the researchers compared rates of aspirin discontinuation in 309 long-term users who experienced a stroke or TIA and in 309 matched but unaffected aspirin users. More patients in the stroke group had coronary heart disease, but otherwise the two groups were similar.
Thirteen of the patients who had a stroke stopped aspirin therapy in the preceding 4 weeks, the investigators found. On the other hand, just four subjects in the non-stroke group had stopped taking aspirin in the 4 weeks prior to being interviewed.
The team's analysis showed that aspirin discontinuation raised the risk of stroke or TIA more than threefold.
"We should be aware of the ... adverse effects and potential complications of stopping aspirin use," Bogousslavsky and colleagues write. Even discontinuing aspirin before surgery, they say, "may not always be the best solution" for people with heart disease.
SOURCE: Archives of Neurology, August 2005.
Read Full Story